Alert archive / Indiana / Severe Thunderstorm Warnings in 1998
Severe Thunderstorm Warning 134, NWS Northern Indiana
NWS Northern Indiana issued this severe thunderstorm warning at Jul 3, 1998, 10:29 PM EST for Elkhart County, Indiana. It was in force for 21 min. No storm report in the archive falls inside the area while it was in force.
The area
The counties it named.
The facts
- Issued
- Jul 3, 1998, 10:29 PM EST (03:29 UTC)
- Expired
- Jul 3, 1998, 10:50 PM EST
- In force
- 21 min
- Issued by
- NWS Northern Indiana
- Area
- Whole counties
County Elkhart County, IN
The radar
The Northern Indiana radar (KIWX), 30 km from the middle of the area, began a volume at 03:30 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Detroit, MI (KDTX), launched 00:00Z, 3.5 hours before the alert went out and 236 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 2 J/kg
- Mixed-layer CIN
- -51 J/kg
- Mixed-layer LCL
- 1779 m above ground
- 0-6 km bulk shear
- 33 kt
- 0-1 km storm-relative helicity
- 69 m²/s²
- 0-3 km storm-relative helicity
- 147 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
743 WUUS53 KIWX 040330 RRA SVRFWA INC039-040350- BULLETIN- EAS ACTIVATION REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE NORTHERN INDIANA 1029 PM EST FRI JUL 3 1998 THE NATIONAL WEATHER SERVICE IN NORTHERN INDIANA HAS ISSUED A * SEVERE THUNDERSTORM WARNING FOR... SOUTHEASTERN ELKHART COUNTY IN NORTH CENTRAL INDIANA * UNTIL 1050 PM EST * AT 1028 PM EST... DOPPLER RADAR AT NORTH WEBSTER INDICATED A SEVERE THUNDERSTORM 18 MILES SOUTHEAST OF ELKHART OR 3 MILES SOUTHWEST OF MILLERSBURG MOVING EAST AT 30 MPH. * SOME LOCATIONS IN THE PATH OF THIS SEVERE THUNDERSTORM ARE... BENTON MILLERSBURG WINDS IN EXCESS OF 60 MPH ARE LIKELY SEEK SAFE SHELTER IMMEDIATELY. TEH/JLA
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Northern Indiana wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 3, 7:57 PM EST, 2 hours 32 minutes earlier.
Area forecast discussion, Jul 3, 7:57 PM EST, 2 hours 32 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE NORTHERN INDIANA 757 PM EST FRI JUL 3 1998 00Z MESO ANALYSIS SHOWING CURRENT CONVECTION ACRS N IL AND S LM IN RESPONSE TO SW ENERGY INVOF NE IA SW WI AND SFC COLD FRONT. LOOKS LIKE FAIR PUSH WITH FRONT GIVEN LARGE 3HR PRESSURE FALLS. BEST MOISTURE CONVERGENCE AND HIGHER THETA-E NOW WORKING INTO NW IN. ADAS PUTS FRONT FROM NORTH OF ORD TO OMA WITH BEST INSTABILITY SPREADING EASTWARD. 00Z RAOBS FROM ILX AND DVN INDICATE CAPES 2-3K J/KG. HEAVY RAIN A GOOD BET BASED ON DVN DEEP LYR MOISTURE WITH PW OVER 2 INCHES. SVR WX THREAT WOULD SEEM SLIGHT GIVEN UNIMPRESSIVE SHEAR VALUES BUT MODIFIED NSHARP DOES SHOW MUCH HIGHER SREH VALUES WITH SOUTHEASTWARD MOVING STORMS. THIS INDEED THE CASE WITH CURRENT SEVERE CONVECTIVE CLUSTER NEAR ORD. EXTRAPOLATION OF CURRENT LEADING PRECIP EDGE WOULD PUT IT INTO NW OH COUNTIES CLOSE TO MIDNIGHT. CURRENT FORECAST LOOK TO HAVE PRETTY GOOD HANDLE ON THINGS OTHERWISE. .IWX...NONE. TEH
The office that day
Everything else NWS Northern Indiana issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 3, 8:45 PM EST | Severe Thunderstorm Warning | IWX | LaPorte | 65 min |
| Jul 3, 9:08 PM EST | Tornado Warning | IWX | Saint Joseph | 52 min |
| Jul 3, 9:21 PM EST | Tornado Warning | IWX | LaPorte, Marshall, Starke | 49 min |
| Jul 3, 9:35 PM EST | Tornado Warning | IWX | Elkhart | 50 min |
| Jul 3, 9:54 PM EST | Tornado Warning | IWX | Kosciusko | 66 min |
| Jul 3, 10:25 PM EST | Severe Thunderstorm Warning | IWX | LaGrange, Noble | 65 min |
| Jul 3, 10:49 PM EST | Tornado Warning | IWX | Wabash | 46 min |
| Jul 3, 10:51 PM EST | Tornado Warning | IWX | Fulton, Miami | 49 min |
| Jul 3, 11:00 PM EST | Tornado Warning | IWX | Huntington, Whitley | 50 min |
| Jul 3, 11:27 PM EST | Tornado Warning | IWX | Cass, Miami | 48 min |
| Jul 3, 11:35 PM EST | Tornado Warning | IWX | Wabash | 50 min |
| Jul 3, 11:50 PM EST | Tornado Warning | IWX | Huntington | 35 min |
| Jul 3, 11:57 PM EST | Tornado Warning | IWX | Miami | 48 min |
| Jul 4, 12:25 AM EST | Tornado Warning | IWX | Grant | 65 min |
| Jul 4, 1:21 AM EST | Flash Flood Warning | IWX | Cass, Fulton, Miami | 3 hr |
| Jul 4, 4:34 AM EST | Flash Flood Warning | IWX | Cass, Fulton, Miami | 2 hr |
| Jul 4, 6:35 AM EST | Flash Flood Warning | IWX | Cass, Fulton, Miami |
Nearby
Severe Thunderstorm Warnings in Indiana, 1998Every severe thunderstorm warning in 1998
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.